Ohio, 2009Lake-Effect Snow in Ohio, February 3 to 4, 2009
February 3 to 4, 2009 · NWS CLE · 3 events in 3 counties and zones
Cold northerly winds blowing across Lake Erie caused intense bands of lake effect snow to develop around midnight on February 4th. The snow bands started over Lorain County and then spread east across Cuyahoga and Medina Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold northerly winds blowing across Lake Erie caused intense bands of lake effect snow to develop around midnight on February 4th. The snow bands started over Lorain County and then spread east across Cuyahoga and Medina Counties. The snow was very fluffy and because of this, snowfall rates exceeded two inches per hour at times. Thunder and lightning was reported in Cleveland Metropolitan area during this event. Total accumulations exceeded a foot in some locations. The snow showers diminished during the afternoon hours. Many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 3, 9:48 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 3, 9:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
948 PM EST TUE FEB 3 2009
.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OVER THE REGION WILL MOVE NORTHEAST OF THE
AREA BY WEDNESDAY NIGHT TO ALLOW A RIDGE OF HIGH PRESSURE TO MOVE
EAST ACROSS THE AREA LATE WEDNESDAY NIGHT AND THURSDAY. A WARM
FRONT WILL LIFT NORTHEAST ACROSS THE REGION FRIDAY THEN A WEAK COLD
FRONT IS EXPECTED TO MOVE THROUGH LATE SATURDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
INCREASING MOISTURE WILL CONTINUE TO GET DRAWN INTO THE CUTOFF MID
AND UPPER LEVEL LOW OVER THE AREA TONIGHT. EXPECT TO SEE SHSN
BECOME MORE NUMEROUS...ESPECIALLY IN THE WESTERN HALF OF THE
SNOWBELT AS WINDS START TO LINE UP MORE FAVORABLY FOR SOME LAKE
ENHANCEMENT OFF OF LAKE HURON AND LAKE ERIE. STILL LIKE ABOUT 2 TO
4 INCHES OF ACCUMULATION TONIGHT IN FAVORED AREA...WITH A TAPERING
TO LESS THAN AN INCH IN OTHER AREAS. LOWS COULD SHOW QUITE A RANGE
IF BREAKS IN CLOUDS REMAIN. ALL GUIDANCE SHOWING OVERCAST BUT
RECENTLY THIS HAS NOT PROVED TO BE THE CASE. WILL UNDERCUT GUIDANCE
SOME BUT NOT GO TOO FAR GIVEN POTENTIAL FOR EXTENSIVE CLOUD COVER.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
TROUGH IS JUST NORTH OF THE LAKE STARTING TO PICK UP A HURON
FETCH...AND ALSO SOME SNOW ENHANCEMENT ON THE RADAR OVER THE
SMALL AREA OF OPEN WATER STILL ON LAKE ERIE NORTH OF LORAIN COUNTY.
INCREASED POPS AND SNOW AMOUNTS OVER LORAIN AND MEDINA COUNTIES
OTHERWISE REST OF FORECAST LOOKS REASONABLE. NO CHANGE WITH THE
TEMPS...WITH THE CLOUD COVER AND WINDS OFF THE LAKE DONT EXPECT
TEMPS TO PLUNGE LIKE LAST NIGHT.
CONDITIONS FOR SHSN WILL TAPER FROM WEST TO EAST WED INTO WED EVE AS
UPPER LOW SHIFTS E ALONG WITH DEEPER MOISTURE. COULD SEE ANOTHER
INCH OR TWO IN SNOWBELT WED AND MAYBE UP TO ANOTHER INCH WED NIGHT.
COLDEST TEMPS LIKELY WED NIGHT AS CORE OF LOW LEVEL COLD AIR OVER
THE AREA AND HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST TO CALM THE
WINDS AND HELP BREAK THE CLOUD COVER. MAV GUIDANCE TOO WARM AND OUT
OF LINE ON WED.
SMALL CHANCE FOR SOME LINGERING SHSN IN EASTERN TWO-THIRDS OF
SNOWBELT THU AND POSSIBLY ALSO THU NIGHT AS MARGINAL MOISTURE HANGS
ON AND SOME LIFT CREATED BY ONSET WARM ADVECTION.
SOME ADDITIONAL MOISTURE MAY ARRIVE LATE FRI NIGHT FOR NEXT CHANCE
FOR PRECIPITATION BUT THINK THIS WILL PROBABLY HOLD OFF UNTIL SAT.
AIRMASS NOW MUCH WARMER SO LOOKS LIKE THREAT BY THEN WILL BE IN THE
FORM OF RAIN. HOWEVER...ONLY A SLIGHT CHANCE FOR ANY PRECIP AT THIS
POINT AND JUST IN THE FAR NW. OVERNIGHT LOWS WILL BE AROUND
FREEZING BUT THINK IF CLOUDS THICKEN ENOUGH FOR THE PRECIP TO OCCUR
THEN MODERATE SSW FLOW WILL WARM TEMPS ABOVE FREEZING POINT SO WILL
JUST CARRY RAIN AS POSSIBLE PRECIP TYPE.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS NOW IN MORE AGREEMENT MOVING A BUBBLE OF HIGH PRESSURE ACROSS
THE GREAT LAKES SUNDAY TO THE MID ATLANTIC STATES MONDAY. ECMWF
COLDER ESPECIALLY WITH SURFACE TEMPS ON SUNDAY...MAYBE A LITTLE TOO
COLD...BUT THERE WILL LIKELY STILL BE A GOOD SNOW COVER ESPECIALLY
ACROSS NE OH/NW PA. WILL COMPROMISE WITH WARMER GFS/NCEP TEMPS
SUNDAY INTO MONDAY...BUT TEMPS STILL ABOVE NORMAL. MODELS BEGIN TO
DIVERGE AGAIN TOWARD THE END OF THE FORECAST WITH GFS RACING THE
FRONT BACK NORTH AS A WARM FRONT LATER MONDAY WHILE THE ECMWF WAITS
UNTIL TUESDAY. CURRENT FORECAST MENTIONS A SLIGHT CHANCE OF SHOWERS
STARTING MONDAY AND A CHANCE OF SHOWERS MONDAY NIGHT AND TUESDAY AND
WILL CONTINUE WITH A SIMILAR FORECAST. WOULD PREFER TO PIN DOWN THE
BETTER CHANCE OF SHOWERS AS THERE MAY BE HYDROLOGICAL ISSUES IF THERE
IS ENOUGH RAIN BUT RIGHT NOW IT LOOKS AS IF THE BETTER RAIN MAY HOLD
OFF UNTIL THE NEXT WAVE COMES LATER WEDNESDAY OR THURSDAY. UNTIL
THEN...A SLOW MELT OF SNOW/ICE MAY BE ACCOMMODATED WITH ONLY MINOR
PROBLEMS.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
UPPER LOW AND SHORT WAVE WILL MOVE ACROSS THE AREA THIS EVENING
AND OVERNIGHT. SNOW WILL MOVE IN FROM THE EAST AS WELL AS THE
NORTHWEST OVERNIGHT WITH CONDITIONS DROPPING TO MVFR/IFR ACROSS
THE AREA THROUGH THE NIGHT. COULD SEE A LAKE EFFECT BAND ACROSS
CENTRAL LAKESHORE HOWEVER HARD TO PIN DOWN AT THIS POINT. DRIER
AIR TO MOVE IN FROM THE WEST WED AFTERNOON AS HIGH PRESSURE BUILDS
IN. NERN OHIO HOWEVER STILL COULD SEE MVFR TO PATCHY IFR IN SNOW
SHOWERS WITH CONTINUED FLOW OFF THE LAKE.
OUTLOOK...HIGH PRESSURE WILL SLIDE EAST OF THE AREA BY FRIDAY AND
VFR WEATHER EXPECTED THUR INTO FRIDAY. NON VFR WEATHER LIKELY AS
WARM FRONT MOVES THROUGH FRIDAY NIGHT AND COLD FRONT APPROACHES ON
SATURDAY. VFR WEATHER MAY RETURN SUNDAY INTO MONDAY AS HIGH
PRESSURE BUILDS EAST ACROSS THE GREAT LAKES.
&&
.MARINE...
LIGHT FLOW CAN BE EXPECTED ON THE LAKE THROUGH THURSDAY MORNING WHEN
WARM AIR ADVECTION PATTERN DEVELOPS OVER THE AREA. WINDS DO PICK UP
A BIT OVER THE LAKE BUT STRONG COLD DOME OVER THE LAKE WILL KEEP
WARM AIR ADVECTION WINDS FROM MIXING DOWN TO THE SURFACE. WARM AIR
ADVECTION FLOW WILL CONTINUE INTO THE WEEKEND. NO GALES ARE EXPECTED
AT THIS TIME. RIDGING AND RAFTING OF THE ICE IS AIDING IN OPENING UP
SOME PORTIONS OVER THE WEST CENTRAL PART OF THE LAKE. THE LAKE
STILL REMAINS MOSTLY ICE COVERED.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...ADAMS/DJB
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...TK
MARINE...LOMBARDY
Hazardous weather outlook, Feb 3, 6:14 AM EST, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
614 AM EST TUE FEB 3 2009
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-041200-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
614 AM EST TUE FEB 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OUDEMAN
Lake-Effect Snow, Lorain
- When
- February 3, 11:00 PM EST to February 4, 3:00 PM EST
- Where
- Lorain forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
Intense bands of lake effect snow developed over Lorain County just before midnight on February 4th. Most of the snow showers affected the eastern half of the county. The snow was very fluffy with snowfall rates exceeding two inches per hour at times. The snow showers finally tapered off during the afternoon hours. Accumulations of 6 to 8 inches were reported over much of northern and eastern Lorain County. A maximum of 9.9 inches was reported at Oberlin with 9.0 inches in North Ridgeville and 8.9 inches in Carlisle Township. Many accidents and school closures were reported.
Lake-Effect Snow, Cuyahoga
- When
- February 3, 11:00 PM EST to February 4, 6:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $1.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Intense bands of lake effect snow developed over Cuyahoga County just before midnight on February 4th. The snow showers initially affected the western half of the county, but quickly spread east across the remainder of the county around daybreak. The snow was very fluffy with snowfall rates exceeding two inches per hour at times. Thunder and lightning was reported throughout the county. The snow showers finally tapered off during the late afternoon and early evening hours. Accumulations of 6 to 10 inches were reported over much of the county. A maximum of 14.9 inches was reported at Parma with 14.8 inches at Broadview Heights. Spotters in Shaker Heights reported a foot of snow with 10.0 inches reported in Garfield Heights. Officially, 11.3 inches of snow was measured at Cleveland Hopkins International Airport with most of the snow falling before noon. Significant delays were reported at the airport. Many accidents and school closures were reported in Cuyahoga County.
Lake-Effect Snow, Medina
- When
- February 4, 12:00 AM EST to 6:00 PM EST
- Where
- Medina forecast zone
- Property damage
- $125,000
- Reported by
- Trained Spotter
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
Intense bands of lake effect snow developed over northern Medina County around midnight on February 4th. The snow showers picked up in intensity around daybreak with heavy snow then reported through midday. The snow shower activity diminished during the afternoon hours and ended completely early in the evening. The snow was very fluffy with snowfall rates in excess of an inch per hour at times. Accumulations of 6 to 8 inches were reported across the northern end of Medina County. The greatest accumulations were in the Hinckley area. Many accidents were reported in Medina County.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 3, 20092 deaths · 8 injured · 19 events
- Heavy Snow and Winter Weather in Kentucky, February 3 to 4, 200973 events
- Heavy Snow and Winter Weather in New Jersey, February 3 to 4, 20094 injured · 21 events
- Winter Storm and Winter Weather in North Carolina, February 3 to 4, 200916 events
- High Surf in Hawaii, February 3 to 4, 200911 events
- Heavy Snow in West Virginia, February 3 to 5, 200910 events
- Heavy Snow in Ohio, February 3, 20098 events
- Winter Weather in North Carolina, February 3 to 4, 20096 events
- Heavy Snow in Tennessee, February 3 to 4, 20095 events
- Winter Weather in Delaware, February 3 to 4, 20094 events
- Heavy Snow in Kentucky, February 3, 20094 events
- Heavy Snow in Indiana, February 3, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153907, 153911, 154240.